Are Direct-Acting Antivirals Causing Hepatitis C Patients More Harm Than Good?

Severe adverse events may be associated with new class of hepatitis C medications.

Life-saving hepatitis C virus (HCV) medications may be associated with severe adverse events, such as liver injury, failure, and even death, according to an analysis by the Institute for Safe Medication Practices (ISMP).

Safety concerns for Gilead’s Harvoni and Sovaldi were highlighted in the ISMP report, along with other direct-acting antivirals (DAAs) from AbbVie, Merck & Co, Bristol-Myers Squibb, and Johnson & Johnson, according to Fierce Pharma.

For the analysis, ISMP examined the FDA’s data on AEs for a 12-month period ending on June 30, 2016. The findings revealed that 524 cases of liver failure worldwide were associated with the DAAs, as well as 1058 reports of severe liver injury. More than 30% of patients with liver failure died, according to Fierce Pharma. In another 761 cases, the antivirals failed to work.

In response to the ISMP report, several pharmaceutical manufacturers weighed in. Gilead said in a statement, as reported by Fierce Pharma, that its drugs were approved for patients who were already experiencing liver problems, and that it has not seen any evidence of a causal relationship between sofosbuvir-based regimens and liver failure.

A spokesperson for Gilead added that drug failures are not unexpected considering the vast number of patients treated, and that based on the company’s experience and published articles, virologic failure occurs as relapse in a small proportion of patients after treatment completion.

Janssen Pharmaceuticals told ISMP that it considers the drug’s AE profile as “consistent with those seen in clinical trials and reflected in the prescribing information.”

However, the study authors countered that 90% of the cases were reported by health care professionals as a drug-related AE and not the natural progression of HCV.

The authors said that although the study’s findings are not definitive, the data indicates the need for further research into the potential AEs from the new wave of high-cost, curative HCV drugs.

Last fall, the FDA issued a black-box warning for the DAAs to alert patients and physicians of the potential for hepatitis B reactivation.